Document Detail


Reinitiating Aspirin Therapy for Primary Prevention of Cardiovascular Events in a Patient Post-Aspirin-Induced Upper Gastrointestinal Bleed: A Case Report and Review of Literature (February).
MedLine Citation:
PMID:  23386069     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
OBJECTIVE:To describe a case of continued aspirin use for primary prevention of a cardiovascular event in a patient post-aspirin-induced upper gastrointestinal (GI) bleed and evaluate published evidence to determine whether reinitiating aspirin therapy for this patient was appropriate.CASE SUMMARY:A 65-year-old man had been taking chronic low-dose (81 mg/day) aspirin therapy since 2002 for primary prevention of a cardiovascular event. He developed an upper GI bleed with lowered hemoglobin (9 mg/dL) and hematocrit (26.3%) after concomitantly taking 2 doses of naproxen (220 mg each). An OBJECTIVE: Upper GI bleeds associated with aspirin therapy are well described in the literature. The management of cardiovascular event prophylaxis after a GI bleed is often controversial; consensus in regard to the optimal method of management does not exist. We evaluated GI protection strategies for patients with a history of aspirin-induced GI bleeding requiring cardiovascular prophylaxis. We found that the benefit of aspirin for the primary prevention of cardiovascular events needs to be carefully balanced with the risks associated with its use. The current literature supports that the best approach to prevent recurrent aspirin-induced GI bleeding is to administer a proton pump inhibitor with aspirin therapy.CONCLUSIONS:The benefit of aspirin for primary prevention of cardiovascular events needs to be carefully balanced with the risks associated with its use. Based on the current literature, the best approach to preventing recurrent aspirin-induced GI bleeds is to administer a proton pump inhibitor concomitantly with aspirin therapy.
Authors:
Gounathan Adly; Roda Plakogiannis
Related Documents :
17931259 - Oral complications after lingual mucosal graft harvest for urethroplasty.
23291669 - The efficacy of oral tacrolimus in patients with moderate/severe ulcerative colitis not...
19055559 - Technical aspects of laparoscopic ovarian autograft in ewes after cryopreservation by s...
24372459 - Association of copayment with likelihood and level of adherence in new users of statins...
8627889 - Mid-term and long-term results with directional atherectomy of vein graft stenoses.
23312049 - Attainment of goal/desirable lipid levels in patients with mixed dyslipidemia after 12 ...
17199649 - Lactic acid chemical peels as a new therapeutic modality in melasma in comparison to je...
10457249 - The effect of foot massage on patients' perception of care following laparoscopic steri...
23842659 - Hip arthroplasty with the articular surface replacement (asr) system: survivorship anal...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-2-5
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  -     ISSN:  1542-6270     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2013 Feb 
Date Detail:
Created Date:  2013-2-6     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
< The Heart Center, Roslyn, NY.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Role of Phosphodiesterase Type 5 Inhibitors for Lower Urinary Tract Symptoms (February).
Next Document:  Discordant aPTT and anti-Xa values and outcomes in hospitalized patients treated with intravenous un...